Publications (2)0.54 Total impact
- [show abstract] [hide abstract]
ABSTRACT: Sodium azide poisonings occur very rarely. The mechanism of sodium azide toxic effect has not yet been fully explained. Despite the lack of an explicit procedure for the cases of sodium azide poisonings, in vitro tests and rare case reports suggest that treatment with antidotes for cyanide poisoning victims can be effective. This study describes two cases of suicidal sodium azide ingestion. Case 1. 30-year-old male ingested ca. 180 mg of sodium azide. On admission to hospital, within 4 hours from poisoning, the man complained of dizziness and anxiety. Physical examination revealed horizontal nystagmus, flapping tremor, HR 135/min. In laboratory tests, higher blood concentration of lactates (3 mmol/l) was detected, as well as lower potassium concentration (3.4 mmol/L) and increased transaminase activity (ALT 74 U/l, AST 90 U/l). Electrocardiographic tests showed a negative T wave in limb lead III. Other results were within normal. As the patient ingested a toxic dose of sodium azide, he was treated according to the therapy prescription for cyanide poisoning (amyl nitrite inhalation followed by intravenous administration of sodium nitrite and sodium thiosulphate). ECG record of the last day of hospitalization (7th day of treatment) showed negative T waves in lead III, V4-V6. He was discharged from hospital in good condition. Case 2.23-year-old male ingested 10 g of sodium azide 1.5 hours prior to admission to hospital. At the beginning, the patient's condition was good, but it changed to critical state within the first hours of hospitalization. He developed a deep coma, respiratory and circulatory insufficiency, metabolic acidosis, cardiac dysrrhythmias and anuria. Cardiac activity monitoring showed alternating tachycardia (140 beats per minute) and bradycardia (48 beats per minute), numerous additional supraventricular and ventricular extrasystoles and sinus dysrrhythmia. Cardiac arrest (asystolia) occurred twice, the second incident with fatal outcome. The patient received supportive therapy, he was also treated according to the therapy prescription for cyanide poisoning. Circulatory disturbances observed in both cases have been described in literature as symptoms of sodium azide poisoning. However, available literature data are scarce and lack systematization, most of them coming from several decades ago. The lack of patient's consent for detailed examination of circulatory system and liver made it impossible to gather further knowledge on the subject. The efficacy of treatment with antidotes for cyanide poisoning has not been unequivocally determined for this kind of intoxication.Przegla̧d lekarski 02/2007; 64(4-5):326-30.
- [show abstract] [hide abstract]
ABSTRACT: We present a case of 29-year-old male, with coronary artery disease in mother's history, after suicidal poisoning with 30 g of rifampicin, who presented severe chest pain, ST elevations in ECG, low values of blood pressure and elevated troponin I. Echocardiography revealed generalised hypokinesia, and depressed contractility--left ventricle ejection fraction was 7%. Urgent coronary angiography has shown normal epicardial arteries with slow contrast inflow. The toxic properties of rifampicin as well as hypotension due to dehydration are considered reasons of symptoms in the presented case.Kardiologia polska 10/2006; 64(9):994-8. · 0.54 Impact Factor